Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Myasthenia Gravis

Treating myasthenia with imuran

12/31/2000

Question:

Can you tell me specifically what the side effects are in using imuran to deal with myasthenia gravis? If I start on imuran, how low can I go down to with my doseage of prednisone?

Answer:

Ten percent of patients treated with imuran need to discontinue the medication because of fever and flu-like symptoms. Patients need to be monitored for liver function abnormalities before liver damage occurs. Also, imuran decreases the number of white blood cells. Patients need to be monitored to make sure this does not become severe. Imuran may also rarely cause loss of appetite, mild nausea and otherGI upset, mild hair loss, and darkening of the skin and fingernails. With long term use, Imuran increases the risk of developing a cancer called a lymphoma.

It is impossible to predict how much an individual patient will be able to decrease their prednisone dose. The goal, of course, is to discontinue the medication. Many of my patients have been able to do so. Most physicians believe imuran is a safer medication than prednisone.

For more information:

Go to the Myasthenia Gravis health topic, where you can:

Response by:

Henry J Kaminski, MD Henry J Kaminski, MD
Formerly, Professor of Neurology
School of Medicine
Case Western Reserve University